In an article published in the June 2018 edition of the American Journal of Public Health, researchers from New York City’s Yale School of Medicine noted that in the five years following 2013, the number of unintentional opioid overdoses in the U.S. nearly tripled.

An unfortunate result of this tragic uptick is that far too many people are dying as a direct result of their association with opioids. Read on to learn more about overdose risks and suboxone overdose potential.

What is Suboxone?

Suboxone is an opioid prescription drug that’s used to treat addiction to other opioids like heroin, morphine, and oxycodone. Suboxone is a medication that falls under the category of opiate-replacement therapy, meaning that it is used to help people stop taking other opiates like those listed above.

People who are addicted to heroin or prescription opioids sometimes use suboxone as a form of harm reduction or to prevent withdrawal symptoms while they work towards ending their dependency on opioids.

Suboxone’s active ingredient is buprenorphine, a partial opioid agonist that binds to the same receptors in the brain as other opioids. Because it’s an opioid, it has the potential to be abused by people who misuse it. As a result, doctors who prescribe suboxone will often require that their patients also participate in a suboxone maintenance program.

Signs of a Suboxone Overdose

Like all opioids, suboxone can be lethal in high doses. The signs of a suboxone overdose can be similar to overdose from other opioids. Symptoms of a suboxone overdose can include:

See also  What Are the Long Term Effects of Taking Suboxone?

If someone is overdosing on suboxone, you may want to take any non-opioid pain medications they have on them (like codeine or hydrocodone). Opioid overdose is a medical emergency, and the sooner it is treated with naloxone, the better.

How Can Someone Overdose on Suboxone?

As with all forms of opioids, an overdose on suboxone occurs when the user takes too much of the drug. The victim may have misread the dosage instructions on the prescription, or they may have misused the drug by crushing or snorting it.

A suboxone overdose can also happen if someone takes it with another drug, like alcohol. An opioid overdose is a medical emergency, and can be fatal if it goes untreated. Because of this, it is important to know the signs and symptoms of an opioid overdose.

Dangers of an Overdose on Suboxone

The dangers of a suboxone overdose depend on the amount taken, the strength of the dosage, and the user’s body type. All of these factors can affect what happens when too much suboxone is taken. Some of the dangers of an overdose on suboxone include:

The sooner someone who has overdosed on suboxone is treated with naloxone, the better. Naloxone is an opioid antagonist that can reverse the effects of an opioid overdose. It can be given through an injection or as a nasal spray.

How to Prevent an Overdose on Suboxone


For each patient, there is a specific dosage prescribed by the doctor. This dosage is based on the patient’s specific needs and medical condition, so it is important to follow the doctor’s rules regarding dosage.

See also  How Long after Taking Suboxone Can I Take Klonopin?

Other ways to prevent an overdose on suboxone include:

  • If you have been prescribed suboxone, it is important to take it as directed by your doctor. Suboxone is meant to be a tool to help you quit other opioids, not to be abused.
  • If you have a loved one who is addicted to opioids, you may have already considered the benefits of suboxone treatment.

However, it’s important to know the signs and symptoms of an overdose on suboxone so you can stay safe.

Final Words

It can be easy to forget that the risk for overdose applies to those taking suboxone as well.

Because it is generally considered safer than other opioids, some may feel that it is less likely for them to overdose than with other drugs. While suboxone may lead to fewer fatal overdoses than other opioids, it can still be deadly if taken in high doses.

Always follow the dosage instructions on your prescription and be on the lookout for signs of an overdose.


The Team
Author

The wealthformyhealth.com team is composed of doctors and few students in their final year of medicine who have decided to popularize and share their knowledge.